Kansas, 2014Flash Flood in Kansas, September 23 to 24, 2014
September 23 to 24, 2014 · NWS DDC · 1 event in 1 county or zone
Thunderstorms during the previous late evening produced heavy rainfall and caused flash flooding across parts of Stevens county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the previous late evening produced heavy rainfall and caused flash flooding across parts of Stevens county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 23, 5:49 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Sep 23, 5:49 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE SEP 23 2014
...UPDATED AVIATION SECTION...
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT TUE SEP 23 2014
THE FORECAST CONUNDRUM FOR THIS EVENING IS WHAT TO DO WITH
SPATIOTEMPORAL ARRANGEMENTS OF POPS. LARGELY BIASED POP ARRANGEMENT
TO THE MESOSCALE MODELS LIKE THE HRRR AND 4 KM NAM. THE GFS HAS
CONVECTION FURTHER NORTH THAN THESE MODELS AS AN OUTLIER. SPC
MESOANALYSIS SHOWS MOISTURE CONVERGENCE ALONG A TROUGH AXIS THAT IS
DRAPED FROM THE SOUTHWEST TO THE NORTHEAST. FARTHER TO THE
NORTHWEST, DRIER AIR HAS WORKED ITS WAY IN WITH CLEAR SKIES, SO AM
MORE DUBIOUS TO CONVECTION FORMING. THE CAVEAT TO THIS IS ACROSS
EASTERN COLORADO WHERE CUMULUS IS STARTING TO BUBBLE. THIS ACTIVITY
MIGHT NOT REACH OUR AREA AND THE PROBLEM WITH THAT IS THAT THE LOW
LEVEL JET FOR TONIGHT IS DISPLACED/FORECAST TO THE SOUTHEAST, SO NOT
SURE OUR NORTHWEST ZONES ARE IN THE AREA FOR SUSTAINED LATE NIGHT
CONVECTION VIA THE LOW LEVEL JET LIKE COMPARED TO LAST NIGHT.
ANYWAY, HAVE THE HIGHEST POPS FROM LIBERAL TO DODGE CITY TO LARNED
AND POINTS SOUTHEAST. THIS WILL BE IN THE BETTER AREA OF THE
AFOREMENTIONED MOISTURE CONVERGENCE. MESOANALYSIS SHOWS ABOUT 500-
1500 J/KG OF SBCAPE ALONG WITH ABOUT 30 KT OF BULK SHEAR. THE LARGE
HAIL PARAMETER VIA THE 12Z NAM SOLUTION COMES UP WITH A VALUE OF 4
TO 5, SUGGESTING THAT 1.5" WOULD BE THE MAX FOR UPPER HAIL SIZE
FORECAST DISTRIBUTION. PROBABLY WILL BE SMALLER AS CONVECTION
BECOMES QUASI-LINEAR (AT LEAST SHOWN IN THE MODELS) AND YOU GET
ENHANCED PRECIPITATION EFFICIENCY AND HIGHER BENEFICIAL COMPETITION
FOR HAIL EMBRYOS. SPEAKING OF WHICH, WITH A PWAT OF SLIGHTLY UNDER
+2SD, WOULD NOT RULE OUT ANOTHER 1-3" PRECIPITATION HIT FOR
LOCATIONS THAT ARE UNDER TRAINING STORMS. RIGHT NOW THE MOST
FAVORABLE AREA FOR THE HEAVIEST PRECIPITATION LOOKS TO BE ALONG AND
SOUTH OF HIGHWAY 50.
OTHERWISE, THERE WILL BE ANOTHER CHANCE FOR STORMS WITH A PREFERENCE
TO OUR SOUTHWEST ZONE TOMORROW AFTERNOON BUT MAINLY EVENING. MINIMUMS
TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60S AND MAXIMUMS TOMORROW
WILL BE IN THE 80S.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 214 PM CDT TUE SEP 23 2014
AN UPPER RIDGE CURRENTLY OVER THE WESTERN STATES WILL BE IN THE
PROCESS OF BUILDING INTO THE NORTHERN PLAINS AND GREAT LAKES INTO
THIS WEEKEND AS A STRONG UPPER TROUGH APPROACHES THE WEST COAST. AS
THIS OCCURS, SOME OF THE SHORTWAVE ENERGY CURRENTLY MOVING THROUGH
THE NORTHERN PLAINS WILL BREAK OFF FROM THE MAIN WAVE AND RETROGRADE
AS A CLOSED LOW INTO THE MIDWEST. INITIALLY, THERE WILL BE
SUFFICIENT LOW LEVEL MOISTURE THROUGH THE CENTRAL HIGH PLAINS FOR
SOME WEAK TO MODERATE INSTABILITY WITH AFTERNOON HEATING. LOW LEVEL
CONVERGENCE ALONG A SURFACE TROUGH COULD TRIGGER A FEW THUNDERSTORMS
ACROSS PARTS OF SOUTHWEST KANSAS WEDNESDAY EVENING. GIVEN THE LACK
OF DYNAMIC SUPPORT, DON'T THINK ANY STORMS THAT DEVELOP WILL LAST
TOO LONG INTO THE EVENING. WIDELY SCATTERED THUNDERSTORMS COULD
DEVELOP AGAIN ON THURSDAY EVENING BUT CONFIDENCE IS LOWER AS TO
WHETHER THESE STORMS DEVELOP IN SOUTHWEST KANSAS OR REMAIN CONFINED
FARTHER SOUTH.
THROUGH THE REMAINDER OF THE EXTENDED PERIOD, THE UPPER LOW/TROUGH
OVER THE THE WESTERN STATES IS PROGGED TO LIFT INTO SOUTHERN CANADA
AND THE NORTHERN PLAINS AS THE UPPER RIDGE GETS EJECTED EASTWARD.
THE SOUTHERN EXTENT OF THE TROUGH WILL BRUSH BY THE CENTRAL PLAINS.
THE LOWER LEVELS OF THE ATMOSPHERE WILL BE DRYING OUT SOMEWHAT INTO
THE WEEKEND AND WITH WEAK UPPER FLOW, THE CHANCES FOR THUNDERSTORMS
WILL BE MINIMAL TO NON-EXISTENT. CHANCES FOR PRECIPITATION WILL BE
INCREASING AGAIN AS THE WAVE OVER THE WESTERN CONUS WAVE MOVES OUT
INTO THE PLAINS. THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF
THIS BUT IT SHOULD BE SOMETIME AROUND LATE THIS WEEKEND OR EARLY
NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 646 PM CDT TUE SEP 23 2014
THUNDERSTORMS WILL IMPACT MAINLY DODGE CITY TERMINAL THROUGH MID-
EVENING. AFTER 0200 UTC, VFR CONDITIONS WILL PREVAIL WITH WINDS
BECOMING SOUTHERLY AGAIN AT DDC AND GCK FOLLOWING THE EVENING
CONVECTION. LOW LEVEL RELATIVE HUMIDITY WILL LIKELY STAY LOW
ENOUGH IN THE LOWEST 3 KFT OF THE LOWER TROPOSPHERE TO PREVENT
STRATUS DEVELOPMENT, SO VFR FORECAST WILL PREVAIL. WINDS WILL
AVERAGE 12 TO 15 KNOTS FROM THE SOUTH-SOUTHWEST WITH SOME GUSTS
AFTER 1600 UTC WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 61 85 61 85 / 60 20 20 20
GCK 61 87 60 86 / 20 20 20 10
EHA 60 87 60 83 / 20 20 30 10
LBL 61 88 61 85 / 60 30 30 20
HYS 59 83 59 84 / 30 10 10 10
P28 60 82 62 85 / 50 30 20 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SUGDEN
LONG TERM...GERARD
AVIATION...UMSCHEID
Hazardous weather outlook, Sep 23, 3:43 AM CST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 AM CDT TUE SEP 23 2014
KSZ030-031-043>046-061>066-074>081-084>090-241200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
443 AM CDT TUE SEP 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF
SEVERE THUNDERSTORMS WILL EXIST AFTER 5 PM SOUTHEAST OF A HAYS TO
GARDEN CITY LINE. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
QUARTER SIZE IN DIAMETER ALONG WITH DAMAGING WINDS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST BOTH WEDNESDAY
AND THURSDAY ALONG WITH WITH ANOTHER CHANCE SUNDAS INTO MONDAYS.
HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT
EXPECTED ANY OF THESE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON TO EARLY
EVENING.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
AWJ
In the hours before
Special weather statement, Sep 23, 8:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT TUE SEP 23 2014
KSZ078-240345-
FORD KS-
956 PM CDT TUE SEP 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD COUNTY UNTIL 1045 PM
CDT...
AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DODGE CITY...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DODGE CITY...WRIGHT AND FT. DODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3769 10017 3787 10010 3782 9977 3754 9992
TIME...MOT...LOC 0256Z 296DEG 18KT 3775 10005
RUSSELL
Local storm report, Sep 23, 9:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT TUE SEP 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 WSW DODGE CITY 37.73N 100.07W
09/23/2014 E1.00 INCH FORD KS NWS EMPLOYEE
1000 PM TSTM WND GST 4 WSW DODGE CITY 37.73N 100.07W
09/23/2014 E60.00 MPH FORD KS NWS EMPLOYEE
&&
UMSCHEIDLocal storm report, Sep 23, 9:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT TUE SEP 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL DODGE CITY 37.76N 100.01W
09/23/2014 E0.75 INCH FORD KS PUBLIC
HAIL REPORTED AS DIME TO PENNY SIZED.
&&
MBLocal storm report, Sep 23, 9:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT TUE SEP 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL DODGE CITY 37.76N 100.01W
09/23/2014 E1.00 INCH FORD KS PUBLIC
&&
MRUSSELLSpecial weather statement, Sep 23, 9:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CDT TUE SEP 23 2014
KSZ078-240400-
FORD KS-
1021 PM CDT TUE SEP 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD COUNTY UNTIL 1100 PM
CDT...
AT 1021 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORD...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKLIN...FORD...WRIGHT AND WINDHORST.
LAT...LON 3758 9999 3784 9988 3781 9957 3747 9956
3747 9957
TIME...MOT...LOC 0321Z 305DEG 26KT 3767 9985
RUSSELLLocal storm report, Sep 23, 10:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT TUE SEP 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL MULLINVILLE 37.59N 99.47W
09/23/2014 E0.88 INCH KIOWA KS PUBLIC
&&
UMSCHEIDFlash Flood, Stevens
- When
- September 23, 11:00 PM CST to September 24, 1:00 AM CST
- Where
- Stevens County, 3.5 mi S of Cave to 3.21 mi SSE of Cave
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 37.320, -101.110
Several county roads across northeast Stevens county were washed out by what was referred to as a Gully Washer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Florida, September 23 to 24, 2014$3.7 million · 5 events
- Flooding in Texas, September 23, 2014$501,000 · 3 events
- Flash Flood and Hail in Kansas, September 23, 20141 in hail · 17 events
- Flash Flood in New Mexico, September 23, 2014$20,000 · 1 event
- Lightning Strike in Florida, September 23, 20141 injured · 1 event
- Hail and Damaging Winds in Nebraska, September 23, 20141.5 in hail · 7 events
- Flood and Heavy Rain in Kansas, September 23, 20146 events
- Hail in Kansas, September 23, 2014$500 · 1.25 in hail · 3 events
- Heavy Rain in Florida, September 23, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 23, 20141 event
- Hail in Nebraska, September 23, 20140.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544442.